Missouri, 2001Tornado in Missouri, October 23, 2001
October 23, 2001 · NWS SGF · 1 event in 1 county or zone
This is the continuation of the Rocky Mount, Missouri tornado that moved 15 miles east across central Morgan County before lifting south of Eldon. The tornado produced multiple vorticies along a 15 mile intermittent path from Highway Y & W, eastward to three miles south of Eldon, Missouri where numerous trees and power lines were downed, along with damage to two mobile homes, and several…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
This is the continuation of the Rocky Mount, Missouri tornado that moved 15 miles east across central Morgan County before lifting south of Eldon. The tornado produced multiple vorticies along a 15 mile intermittent path from Highway Y & W, eastward to three miles south of Eldon, Missouri where numerous trees and power lines were downed, along with damage to two mobile homes, and several outbuildings southwest of Eldon. One home took a direct hit from the tornado and was completely destroyed south of Eldon. One injury was reported due to a collapsed mobile home.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Oct 23, 1:10 PM CST, 2 hours 20 minutes earlier.
Area forecast discussion, Oct 23, 1:10 PM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
210 PM CDT TUE OCT 23 2001
MAIN FOCUS THIS PERIOD WILL BE WITH SHOWER/THUNDERSTORM CHANCES
THROUGH WEDNESDAY...THEN WITH TEMPERATURES.
WATER VAPOR IMAGERY SHOWS SHORTWAVE RESPONSIBLE FOR CURRENT
CONVECTION...OVER OK PUSHING EASTWARD INTO SOUTHERN MO AND AR. NEXT
WAVE WHICH WAS PUSHING INTO THE NORTHERN ROCKIES WILL BE THE SYSTEM
TO AFFECT THE FORECAST AREA ON WEDNESDAY.
CURRENT SYSTEM SHOULD PUSH TO THE EAST OF THE FORECAST AREA THIS
EVENING...HOWEVER WITH MOISTURE STILL PLENTIFUL AND CAPES IN THE
1000-1500 J/KG RANGE WILL HOLD ON TO SCATTERED EVENING POPS. WILL
HAVE GFE GRIDS CLEARING THINGS OUT LATE THIS EVENING INTO THE
OVERNIGHT.
NOSE OF 120KT JET WILL DIVE SE INTO KS BY 12Z WITH GOOD UPPER LEVEL
DIVERGENCE OVER THE CWA BY MIDDAY. MODELS SHOWING GOOD LIFT WITH
THIS SYSTEM AS IT MOVES THROUGH THE AREA...HOWEVER MOISTURE DOES NOT
LOOK IMPRESSIVE UNTIL LATER IN THE DAY ACROSS EASTERN MO. WILL
INCLUDE MENTION OF SHOWER/THUNDERSTORM ACTIVITY IN THE WEST DESPITE
LOW MOS VALUES DUE TO DYNAMICS OF SYSTEM. WILL KEEP POPS AROUND 30
HOWEVER.
STRONG NORTHWEST WINDS BEHIND THE SURFACE FRONT AND SHOULD HAVE 20
TO 25 MPH SUSTAINED WINDS TOMORROW. WINDS DIMINISH TO AROUND 10 BY
THE EVENING WITH A CLEARING SKY. REMAINDER OF WEEK LOOKS TO STAY
COOL WITH NW FLOW ALOFT CONTINUING. HIGH PRESSURE AND A DRY
ATMOSPHERE SHOULD KEEP SKY MOSTLY CLEAR DURING THE REMAINDER OF THE
PERIOD. MAY SEE NEXT HARD FROST ACROSS THE AREA FRIDAY NIGHT AS
SURFACE HIGH SETTLES OVER THE AREA.
ISC GRIDS HAVE BEEN SENT.
PRELIMINARY FORECAST GUIDANCE FOR COORDINATION PURPOSES ONLY.
FCSTID = 5
SGF 58 66 36 56 / 30 30 0 0
JLN 59 67 40 59 / 30 30 0 0
UNO 61 72 37 56 / 30 30 0 0
VIH 58 66 34 54 / 30 30 0 0
.SGF...
MO...NONE.
KS...NONE.
LINDENBERG
In the hours before
Special weather statement, Oct 23, 12:00 PM CST, 3 hours 30 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT TUE OCT 23 2001
THE THUNDERSTORMS WHICH PRODUCED HEAVY RAIN AND SMALL HAIL THIS
MORNING WERE EXITING SOUTHWEST AND SOUTH CENTRAL MISSOURI EARLY
THIS AFTERNOON. DEW POINTS REMAIN FAIRLY HIGH BEHIND THESE STORMS
WITH THE MAIN FRONT STILL WELL TO THE WEST. THE UPPER LEVEL SYSTEM
WHICH HELPED TO PRODUCE THESE STORMS WILL MOVE OFF TO THE EAST THIS
EVENING. SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
OZARKS THIS AFTERNOON...MAINLY SOUTH AND EAST OF INTERSTATE 44.
SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WIND THE MAIN THREAT. SPOTTERS COULD BE NEEDED LATER THIS
AFTERNOON FOR SEVERE WEATHER ACTIVATION.
.EXTENDED OUTLOOK...
THE MAIN FRONT WILL PUSH THROUGH ON WEDNESDAY BRINGING ANOTHER
CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA. BEHIND THIS
SYSTEM...MUCH COLDER WEATHER IS EXPECTED FOR THE REMAINDER OF THE
WEEK AND INTO THE WEEKEND.
Local storm report, Oct 23, 1:40 PM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
240 PM CDT TUE OCT 23 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 PM WARSAW MO 1 INCH HAIL
10/23/01 BENTON REPORTED BY PUBLIC.Tornado, Miller
- When
- October 23, 3:30 PM CST to 4:05 PM CST
- Where
- Miller County, 15 mi SW of Eldon
- Rating
- F1
- Path length
- 15 mi
- Path width
- 300 yd
- Injuries
- 1 direct, 0 indirect
- Property damage
- $100,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 38.200, -92.783
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Hail in Wisconsin, October 23 to 24, 2001$150,000 · 2.75 in hail · 14 events
- Hail and Damaging Winds in Missouri, October 23, 2001$210,000 · 1 in hail · 3 events
- High Wind in Nebraska, October 23, 2001$20,000 · 54 kt wind · 18 events
- High Wind in Washington, October 23, 2001$30,000 · 53 kt wind · 2 events
- Flooding in Iowa, October 23, 2001$25,000 · 5 events
- High Wind in Washington, October 23, 2001$30,000 · 1 event
- High Wind in Washington, October 23, 2001$25,000 · 1 event
- High Wind in Washington, October 23, 2001$20,000 · 5 events
- High Wind in Oregon, October 23, 2001$15,000 · 56 kt wind · 1 event
- Hail in Missouri, October 23, 2001$15,000 · 1 in hail · 1 event
- Hail in Illinois, October 23 to 24, 20012 in hail · 5 events
- Heavy Snow in Montana, October 23 to 24, 20014 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5271131.